Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 110, NWS El Paso, TX

September 14, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 14, 2013, 1:28 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 1:28 PM MDT (19:28 UTC)
Expired
Sep 14, 2013, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 201 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WGUS54 KEPZ 141928
FFWEPZ
NMC017-142230-
/O.NEW.KEPZ.FF.W.0110.130914T1928Z-130914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
128 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  NORTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 430 PM MDT

* AT 127 PM MDT...A 5 FOOT WALL OF WATER FULL OF DEBRIS WAS HEADING 
DOWN THE MIDDLE FORK OF THE GILA RIVER TOWARD GILA HOT SPRINGS.

* LOCATIONS IMPACTED INCLUDE...
  GILA HOT SPRINGS...
  COPPERAS VISTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

&&

LAT...LON 3302 10845 3321 10827 3321 10811 3320 10811
      3303 10826

$$

FAUSETT
2 follow-up statements
006 
WGUS74 KEPZ 142028
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT SAT SEP 14 2013

NMC017-142230-
/O.CON.KEPZ.FF.W.0110.000000T0000Z-130914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
228 PM MDT SAT SEP 14 2013

...FLASH FLOOD WARNING FOR RAPID RIVER RISES REMAINS IN EFFECT FOR
NORTH CENTRAL GRANT COUNTY UNTIL 430 PM MDT...

* AT 216 PM MDT...ACCORDING TO THE U.S. FOREST SERVICE A LOG JAM 
BROKE IN CATRON COUNTY ON THE WEST FORK OF THE GILA RIVER. AN 
OFFICIAL WITH THE GILA CLIFF DWELLINGS NATIONAL MONUMENT SAID A WALL 
OF WATER WITH LARGE TREES AND OTHER DEBRIS MOVED THROUGH THAT AREA. 
THE GRANT COUNTY EMERGENCY MANAGER REPORTED RESCUES WERE BEING MADE 
AROUND GILA HOT SPRINGS AND SEVERAL INDIVIDUALS WERE ISOLATED. 
WITHIN THE LAST HALF HOUR THE WATER LEVEL HAD COME DOWN 
SIGNIFICANTLY IN GILA HOT SPRINGS WITH THE FLOOD WAVE CONTINUING 
THROUGH THE GILA WILDERNESS TOWARD THE TOWN OF GILA.

LOCATIONS IMPACTED INCLUDE...
  GILA HOT SPRINGS...
  COPPERAS VISTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND

&&

LAT...LON 3302 10845 3321 10827 3321 10811 3320 10811
      3303 10826

$$

FAUSETT
576 
WGUS74 KEPZ 142223
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT SAT SEP 14 2013

NMC017-142238-
/O.EXP.KEPZ.FF.W.0110.000000T0000Z-130914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
423 PM MDT SAT SEP 14 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 430 PM MDT...

THE FLOOD WAVE HAS EXITED THE WARNED AREA. ARROYOS OR STREAMS IN THE 
WARNED AREA HAVE RECEDED...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3302 10845 3321 10827 3321 10811 3320 10811
      3303 10826

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:36 AM MDT, 10 hours 52 minutes earlier.

Area forecast discussion, Sep 14, 2:36 AM MDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 AM MDT SAT SEP 14 2013

.SYNOPSIS...
THE BORDERLAND REMAINS UNDER A MOIST PLUME...BUT DRIER AIR IS ON
IT'S WAY. TODAY THE AREA WILL SEE MORE SUNSHINE BUT THE WARMER
TEMPERATURES THAT RESULT WILL HELP TO PRODUCED ISOLATED TO
SCATTERED SHOWERS AND STORMS ACROSS THE REGION. SOME OF THESE WILL
CONTINUE TO PRODUCE HEAVY RAIN. THUS THERE REMAINS POTENTIAL FOR
LOCAL FLOODING DUE TO PREVIOUS HEAVY RAIN AND WET GROUNDS. WARMER
TEMPERATURES AND ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR MUCH OF NEXT WEEK. SOME TROPICAL MOISTURE MAY MOVE UP OVER
WEST TEXAS MONDAY AND TUESDAY WITH A BETTER CHANCE OF RAIN ACROSS
WEST TEXAS.

&&

.DISCUSSION...
DEEP MOISTURE PLUME IS STILL STEAMING DIRECTLY OVER/THROUGH THE
BORDERLAND. ALOFT AN UPPER TROUGH IS SLOWLY MOVING EAST ACROSS THE
WESTERN U.S...MOVING INTO E AZ/W NM. HIGH PRESSURE CENTERS OVER
CENTRAL TX AND WEST OF THE BAJA ARE POISED TO CONNECT IN AN
ELONGATED W-E RIDGE TO OUR SOUTH. THE TROUGH AND BAJA RIDGE HAVE
DIRECTED A DRY SLOT OVER THE WESTERN CWFA...BUT ENOUGH LOW-LEVEL
MOISTURE REMAINS OVER THAT AREA FOR STORMS TO FORM...ESPECIALLY
GIVEN THE ADDED DYNAMICS OF THE APPROACHING/PASSING TROUGH. THE
BULK OF THE DEEP MOISTURE IS OVER THE EASTERN 1/2 OF THE CWFA.
THIS REGION SHOULD CONTINUE TO SEE BKN CLOUDS AND SCATTERED
SHOWERS AND ISOLATED STORMS. WILL SEE MORE SUN...LESS RAIN
COVERAGE... AND WARMER TEMPS TODAY.

TONIGHT AND TOMORROW THE RIDGE LOOKS TO GET ESTABLISHED TO OUR
SOUTH. THIS EFFECTIVELY PINCHES OFF THE MOISTURE CONNECTION FROM
THE SOUTH. WE WILL SEE PW'S DROP TO BELOW 1 INCH. THE TROUGH TO
OUR NORTH IS STILL IN PLAY AND IT COULD ENHANCE SOME STORM
DEVELOPMENT OVER THE NORTHWEST ZONES SUNDAY AFTERNOON. SEE SEE A
FURTHER REDUCTION IN STORMS FOR THESE PERIODS.

SUNDAY AND MONDAY THE MOUNTAINS SHOULD BE THE FOCUS OF BETTER
SHOWER AND STORM FORMATION VS THE LOWLANDS...AS THE MOISTURE LEVELS
DROP PLACING THE LOWLANDS IN MARGINAL STATUS FOR INSTABILITY AND
MOISTURE AVAILABILITY. IN ADDITION THE TROUGH PASSING SLOWLY TO
OUR NORTH WILL LIKELY AIDE IN PRODUCING STORMS OVER THE NORTHERN
PORTIONS OF THE CWFA. AGAIN TEMPERATURES WILL BE WARMER WITH MORE
SUNSHINE AND WEAK HIGH PRESSURE BUILDING ALOFT ACROSS THE SOUTH.

THE BIG QUESTION FOR DAYS 4-7...TUE-FRI IS: CAN WE RECONNECT TO
DEEP MOISTURE FROM THE SOUTH. TWO TROPICAL SYSTEMS HANG TO OUR
SOUTH...MANUAL IN THE PACIFIC AND INGRID IN THE GULF OF MEXICO.
MODELS ARE NOT IN GOOD AGREEMENT ON WHETHER TO ALLOW THAT
MOISTURE TO MOVE NORTH AND OVER THE AREA...BUT IT IS A POSSIBILITY.
BOTH THE GFS AND THE ECMWF MODELS INDICATE THE MOISTURE SNEAKS UP
THROUGH A WEAKNESS IN THE RIDGE...BUT TO OUR EAST...OVER TX...NOT
OUR AREA. WE HAVE BEGUN TO INCREASE POPS A BIT OVER THE W TX ZONES
BASED ON THIS POSSIBILITY...BUT IT APPEARS THAT MOST OF THE
FORECAST AREA WILL REMAIN MOSTLY DRY.

&&

.AVIATION...VALID 14/12Z-15/12Z...
A MOIST AIR MASS STILL IN PLACE OVER THE AREA BUT BEGINNING TO DRY
A BIT. HOWEVER THROUGH AT LEAST MID MORNING...AREAS WITH LOW CIGS AND
REDUCED VSBY IN FOG AND RAIN EXPECTED THROUGH 16Z. AREAS OF MVFR
EXPECTED MID MORNING WITH A FEW AREAS INTERMITTENTLY DROPPING TO
IFR CONDS. MTN TOPS OFTEN OBSCURED. GRADUALLY CLEARING CONDITIONS
EXPECTED FOR KEPZ...KLRU...KDMN AFT 12Z...AND MOST LOCATIONS AT
VFR CRITERIA. HOWEVER...ISOLD-SCT SHRA AND TSRA AFT 18Z WILL ALLOW
FOR ISOLD MVFR CONDS IN CIGS AND VSBY IN +RA.

&&

.FIRE WEATHER...
VERY MOIST CONDITIONS STILL OVER THE AREA TODAY...BUT THE TREND
TOWARD A DRIER...MORE NORMAL ENVIRONMENT SHOULD BEGIN TODAY. A
BROAD HIGH PRESSURE RIDGE WILL FORM TO OUR SOUTH AND PINCH OFF THE
DEEP SOUTHERLY MOISTURE TAP. SAYING THIS...THE AREA WILL NOT
COMPLETELY DRY OUT. THE PATTERN IS FAIRLY COMPLICATED WITH NO
STRONG FEATURES MOVE ACROSS THE REGION. TODAY WE EXPECT CONTINUED
HIGH RELATIVE HUMIDITIES...BUT MORE SUN AND WARMER TEMPERATURES
ACROSS THE REGION. STILL PLENTY OF MOISTURE TODAY...TO PROVIDE
FAIR TO GOOD SHOWER AND THUNDERSTORM CHANCES FOR ALL FIRE ZONES.
WITH MOIST AIR AND ONLY MODERATE UNSTABLE CONDITIONS...HAINES WILL
REMAIN VERY LOW TO LOW. WE STILL HAVE ELEVATED FLASH FLOOD
POTENTIAL ACROSS THE REGION DUE TO PREVIOUS HEAVY RAIN AND WET
GROUND. STORMS SHOULD BECOME MORE ISOLATED SUNDAY THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  68  86  69  86 /  20  20  10  20  20
SIERRA BLANCA           87  62  86  64  86 /  10  20  20  20  20
LAS CRUCES              84  63  84  65  84 /  20  20  20  20  10
ALAMOGORDO              87  65  86  67  87 /  30  20  20  20  20
CLOUDCROFT              62  47  62  51  63 /  60  30  40  30  30
TRUTH OR CONSEQUENCES   83  61  83  63  84 /  40  30  20  20  10
SILVER CITY             74  60  74  63  76 /  40  30  30  20  20
DEMING                  83  62  84  64  84 /  30  20  20  20  10
LORDSBURG               84  63  86  65  85 /  30  30  20  20  10
WEST EL PASO METRO      86  68  86  70  86 /  20  20  20  20  20
DELL CITY               86  62  86  63  86 /  20  20  10  20  20
FORT HANCOCK            89  66  89  67  89 /  10  20  10  10  20
LOMA LINDA              82  63  80  66  82 /  20  20  20  20  20
FABENS                  86  68  86  69  86 /  10  20  10  10  20
SANTA TERESA            85  65  85  67  85 /  20  20  20  20  10
WHITE SANDS HQ          84  64  84  66  84 /  30  20  20  20  20
JORNADA RANGE           84  62  84  64  84 /  30  20  20  20  20
HATCH                   81  62  81  64  81 /  30  20  20  20  10
COLUMBUS                83  65  84  67  84 /  20  20  20  20  10
OROGRANDE               86  66  86  68  86 /  20  20  20  20  20
MAYHILL                 70  52  69  56  71 /  50  30  30  30  30
MESCALERO               73  52  72  56  74 /  50  30  30  30  30
TIMBERON                72  50  71  54  73 /  50  30  30  20  30
WINSTON                 72  52  72  56  74 /  60  40  30  30  20
HILLSBORO               78  59  78  62  80 /  50  30  30  20  10
SPACEPORT               83  61  83  63  83 /  40  20  20  20  10
LAKE ROBERTS            75  56  76  60  77 /  60  40  30  30  20
HURLEY                  77  59  76  62  78 /  40  30  20  20  10
CLIFF                   80  58  83  57  83 /  50  30  20  20  20
MULE CREEK              78  52  81  55  83 /  60  40  20  20  20
FAYWOOD                 78  60  77  63  79 /  40  30  20  20  10
ANIMAS                  84  63  86  65  85 /  30  30  20  20  10
HACHITA                 82  61  84  63  83 /  30  30  20  20  10
ANTELOPE WELLS          82  59  84  61  83 /  20  20  20  20  10
CLOVERDALE              79  59  80  62  81 /  30  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:45 PM MDTAreal Flood AdvisoryEPZOtero2 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.